On the treatment of singularities of the Watson Hamiltonian for nonlinear molecules

I. Scivetti, Jorge Kohanoff, N.I. Gidopoulos

Research output: Contribution to journalArticle

1 Citation (Scopus)


The applicability of the Watson Hamiltonian for the description of nonlinear molecules—especially triatomic ones—has always been questioned, as the Jacobian of the transformation that leads to the Watson Hamiltonian, vanishes at the linear configuration. This results in singular behavior of the Watson Hamiltonian, giving rise to serious numerical problems in the computation of vibrational spectra, with unphysical, spurious vibrational states appearing among the physical vibrations, especially in the region of highly excited states. In this work, we analyze the problem and propose a simple way to confine the nuclear wavefunction in such a way that the spurious solutions are eliminated. We study the water molecule and observe an improvement compared with previous results. We also apply the method to the van der Walls molecule XeHe2.
Original languageEnglish
Pages (from-to)307-317
Number of pages11
JournalInternational Journal of Quantum Chemistry
Issue number2
Publication statusPublished - Feb 2011

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Atomic and Molecular Physics, and Optics
  • Physical and Theoretical Chemistry

Fingerprint Dive into the research topics of 'On the treatment of singularities of the Watson Hamiltonian for nonlinear molecules'. Together they form a unique fingerprint.

  • Cite this